Weight - or lack of it

Over the past decade I have struggled to maintain my weight. At present I am 2-3 kgs underweight and, despite eating like a horse, simply am not putting on weight. I have mentioned this to various doctors but they are not concerned; I see my rheumatologist regularly and my bloods are improving. I have read that some people with Lupus become underweight, but I had always thought this was a side effect of some of the 'harsh' drugs used - whereas I am only on hydroxychloroquine (plus warfarin, a beta blocker and a stomach acid suppressant). Is my experience relatively normal for Lupus and is there anything I can do to help me put on weight. Around 18 months ago I did suddenly start to put on weight - 3kgs in 5 months - but then it started to fall off again, bit by bit. Frustrating - especially as my clothes are hanging on me.

10 Replies

  • I have been through an underweight phase a couple of times and can understand that it is of concern but I do believe being underweight is 'unbelievably' healthier than being overweight.My current state is being overweight,in my position it is mighty difficult to lose. I suggest you have a high protein diet and just really enjoy being able to eat just about what you like. Try not to see it as a negative. My underlying condition of MCTD is onethe main causes of my opposite situation to you. Ibelieve our bodies are always under stress with autoimmune disease and so you have your whole life to manage and control the side effects. Hang in there...patience is a virtue...

  • Thanks Jenni. I think worrying about it, as your mail suggests, really doesn't help. And I'm an excellent worrier!

  • I relate very strongly to this at the moment. I am also on hydroxychloroquine as well as steroids for 11 months now. I have become underweight and have been trying to put weight on. Been to the drs numerous times and they have done tests for coeliacs amongst other things and all negative. I can't believe I have lost weight on prednisolone and frequently get comments that I don't look like I'm taking it. One gp even asked if I was complying with the treatment.

    I recently went on holiday,ate everything in sight and was convinced I would have put on a little weight but instead lost another 1.5 kg. I go up a couple of kilograms and then lose it very fast. I have tried adding fat,oil and extra calories to whatever I'm eating but it just doesn't help.

    My bmi is now 17.4 and I'm not sure when they will actually take any notice although really don't know what the drs would suggest since I have probably tried it. It also causes me a great deal of anxiety because I can't understand the weight loss. I don't want to spend a fortune on new clothes because I don't want to be this weight. It is seriously frustrating because the people around me keep telling me I'm lucky I can eat whatever I want and I should be huge by now with all the prednisolone.

  • Gosh, this sounds very like my own situation. Bar the prednisolone of course. I've got to the stage where a) I can't afford a whole load of new clothes and b) even if I could, finding stuff for someone size 6-8 with slim hips is really not easy. Like you I've tried most things - oils of various extractions, etc. Perhaps a gain of 1lb or so, but then nothing more. And then I lose it again at some point.

    As for the GP who asked about your drug compliance; what can I say?? (other than 'what planet do some of these people come from?' I experienced one who, convinced I must be self-dosing with warfarin as my INR (blood clotting time measurement) moved around a lot, decided that shouting at me for a good 10 minutes would help matters....)

    Well, in a way it's good to find someone else in my boat. But really I hope things improve for you weight-wise. Best wishes.

  • The first flare I had I lost 35 lbs in something like 3 months. I just completely lost my appetite which was really weird for me. (I also felt awful). When I felt better I gained some weight back. I just kept any clothes I ever bought, because I'd end up with one pair of pants that fit me. This happened for seven years until a rheumy put me on plaquenil. Finally the nausea and anorexia went away. I went to see my rheumy and he said, "You're fat!" I said, "That's because I feel better." He asked if I knew why I used to lose weight, which I didn't. He said, "people with lupus produce the same substance that people with cancer do that cause them to lose their appetite."

    I've never lost that kind of weight since, but now if I'm on a 20 mg of prednisone, I lose weight. Of course there are the drugs that cause me to gain weight like gabapentin.

    My brothers are obsessed with my weight because I'm now overweight, but having spent so much time with nausea and the inability to enjoy food, I tend to just be happy I can eat.

  • Indeed. It's funny how others get obsessed by our weight - I often get comments from those close to me, too.

  • All I would say is enjoy it. I am on a lot of drugs that make me hungry - I do exercise everyday - half marathons classes walking every lunch - use stairs, park 10 min walk from work - and I am always hungry and cannot lose. Try to eat veg, salad, fruit and healthy. I would say enjoy - if it was a problem the doctors would say.

    My INR is being rubbish and they are saying prob best to put on weight! Do not think so!

    I would suggest enjoy being thin, healthy and doing well with lupus! Tell me what you eat! He he may help me!!

  • Thanks Charls. Yes, my INR goes all over the place too (assuming that is the case for you); a-nnoy- ing!

    As for eating, well it seems I've unwittingly been 'fashionable' for years now i.e. avoid heavily processed food, lots of veg, olive oil, fish, game, pulses, brown rice, seeds, a bit of coconut oil. Since I became unwell I can't tolerate dairy - I come out in hives; bits swell up, so avoid and use rice milk with added calcium instead. Really miss cheese though - oh, just the thought gives me food envy! And I cut out gluten as much as possible as that seemed to make me wheeze - but use gluten free bread and still make porridge of a morning.

    Good for you on the half marathons!

  • Hi there. I've been reading the post and wondered what your rheumy has said about this. (I'm over weight but losing since the steroids left the system thank heavens). Initially I lost a little weight at the beginning for no reason, I had lots spare but it was a little and soon changed with the steroids.

    However in your situation I can understand your concern. I take it you have told them how much in total you have lost and what your BMI is. Everyone is different and as your body fights it must be using up quite a bit of energy.

    My main thing is to be carful to continue to eat healthy, keep watching the types of fats your eating but try not to dwel on it too much (I know easily said).

    I have observed quite a few very thin people when I've been sitting in outpatients, but keep telling them your concerns and ask for a dietician advice. They may have some ideas it's their speciality.


  • Thanks for this. I think asking to see a dietician might be a good idea. I tend to feel guilty for using up so many NHS resources, but that's daft if not doing so means I end up pestering my GP more often.

You may also like...